Alert archive / Kansas / Flash Flood Warnings in 2006

Flash Flood Warning 3, NWS Topeka, KS

May 30, 2006Lyon County, Kansas

NWS Topeka, KS issued this flash flood warning at May 30, 2006, 5:27 PM CDT for Lyon County, Kansas. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 30, 2006, 5:27 PM CDT (22:27 UTC)
Expired
May 30, 2006, 8:30 PM CDT
In force
3 hr
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

County Lyon County, KS

The radar

The Topeka radar (KTWX), 71 km from the middle of the area, began a volume at 22:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 30, 5:45 PM CDTFLASH FLOODEmporia, KSCOUNTY LAW ENFORCEMENT HAS REPORTED THAT THERE ARE NOW SEVERAL WATER RESCUES IN PROGRESS THROUGHOUT THE CITY OF EMPORIA. A FEW OF THE LOCATIONS MENTIONED INCLUDE THE STATE ST. UNDERPASS, THE INTERSECTION OF 6TH AND CONGRESS, AND THE INTERSECTION OF 12TH AND BU
May 30, 6:54 PM CDTHEAVY RAIN 2.45Neosho Rapids, KSFELL IN A LITTLE UNDER 2 HOURS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 10.5 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2006-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2006-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -69 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1209 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-69 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KTOP 302230
FFWTOP
KSC111-310130-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
527 PM CDT TUE MAY 30 2006

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  LYON COUNTY IN EAST CENTRAL KANSAS

* UNTIL 830 PM CDT

* AT 522 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH   
FLOODING IN THE CITY OF EMPORIA.  CITY POLICE REPORTED SEVERAL 
STREETS IN THE CITY HAVE BEEN CLOSED...AND UNDERPASSES ARE QUICKLY 
FILLING WITH WATER.  CITY OFFICIALS ALSO REPORTED WATERS RISING UP 
TO THE LEVEL OF THE POLICE CRUISER BUMPERS.  AS THUNDERSTORMS TRAIN 
OVER LYON COUNTY OVER THE NEXT HOUR...CONDITIONS ARE EXPECTED TO 
DETERIORATE FURTHER.  AVOID DRIVING THROUGH ROADS COVERED WITH WATER.

* LOCATIONS IMPACTED INCLUDE...
  EMPORIA...
  OLPE...
  HARTFORD...
  NEOSHO RAPIDS...
  AMERICUS...
  ADMIRE...
  BUSHONG...

THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 118 AND 146.

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 128 AND 142.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS 
TO PROTECT LIFE AND PROPERTY.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
TOPEKA.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.

LAT...LON 3817 9635 3817 9596 3864 9596 3863 9634

$$
4 follow-up statements
000 
WGUS73 KTOP 302255
FFSTOP

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
551 PM CDT TUE MAY 30 2006

KSC111-310130-
LYON-
551 PM CDT TUE MAY 30 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM CDT FOR LYON
COUNTY...

AT 545 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH 
FLOODING CONTINUES THROUGHOUT THE CITY OF EMPORIA.  COUNTY OFFICIALS 
REPORTED THAT THERE ARE NOW SEVERAL WATER RESCUES IN PROGRESS 
THROUGHOUT THE CITY.  IF YOU ARE IN THE CITY OF EMPORIA AVOID 
DRIVING OVER ROADS THAT APPEAR TO HAVE ANY AMOUNT OF WATER OVER 
THEM.  THE HEAVIEST RAINFALL REMAINS OVER THE NORTHERN PORTION OF 
EMPORIA...SO CONDITIONS ARE NOT EXPECTED TO IMPROVE OVER THE NEXT 
HOUR OR TWO.

LOCATIONS IMPACTED INCLUDE...
EMPORIA...OLPE...HARTFORD...NEOSHO RAPIDS...AMERICUS...READING AND
ADMIRE.

THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 118 AND 146.

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 128 AND 143.

DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD.

MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES. NEVER ATTEMPT TO
CROSS FLOWING WATER IN A CAR OR ON FOOT.

LAT...LON 3817 9635 3817 9596 3864 9596 3863 9634

$$
000 
WGUS73 KTOP 302326
FFSTOP

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
621 PM CDT TUE MAY 30 2006

KSC111-310130-
LYON-
621 PM CDT TUE MAY 30 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM CDT FOR LYON
COUNTY...

AT 616 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH 
FLOODING IS STILL OCCURRING IN THE CITY OF EMPORIA.  ALL PREVIOUS 
WATER RESCUES WERE REPORTEDLY COMPLETED WITHOUT ANY KNOWN INJURIES.  
COUNTY OFFICIALS REPORTED THAT MODERATE RAIN WAS STILL FALLING OVER 
EMPORIA...AND DRIVING REMAINS EXTREMELY DANGEROUS THROUGHOUT THE 
CITY AS SEVERAL ROADS AND UNDERPASSES REMAIN COVERED WITH WATER.  IF 
YOU ARE IN THE CITY OF EMPORIA AVOID DRIVING OVER ROADS THAT APPEAR 
TO HAVE ANY AMOUNT OF WATER OVER THEM.  MODERATE RAINFALL IS 
EXPECTED TO CONTINUE FOR THE NEXT HOUR...AND FLOODING WILL CONTINUE 
TO OCCUR FOR AT LEAST THE NEXT COUPLE OF HOURS.

LOCATIONS IMPACTED INCLUDE...
EMPORIA...OLPE...HARTFORD...NEOSHO RAPIDS...AMERICUS...READING AND
ADMIRE.

THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 118 AND 146.

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 128 AND 143.

DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD.

MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES. NEVER ATTEMPT TO
CROSS FLOWING WATER IN A CAR OR ON FOOT.

LAT...LON 3817 9635 3817 9596 3864 9596 3863 9634

$$
000 
WGUS73 KTOP 310016
FFSTOP

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
712 PM CDT TUE MAY 30 2006

KSC111-310130-
LYON-
712 PM CDT TUE MAY 30 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM CDT FOR LYON
COUNTY...

AT 710 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH 
FLOODING WAS STILL OCCURRING IN THE CITY OF EMPORIA.  COUNTY 
OFFICIALS REPORT THAT SEVERAL UNDERPASSES REMAIN UNDER 
WATER...HOWEVER...WATER WAS BEGINNING TO SUBSIDE OVER MOST PAVED 
ROADS.  COUNTY OFFICIALS REPORTED 1.75 INCHES OF RAIN HAD FALLEN IN 
AMERICUS...AND OFFICIALS ALSO REPORTED AN UNOFFICIAL TOTAL OF AROUND 
3 INCHES OF RAIN IN EMPORIA.  A COOPERATIVE OBSERVER REPORTED THAT 
2.45 INCHES OF RAIN HAD FALLEN IN NEOSHO RAPIDS IN A LITTLE UNDER 2 
HOURS.  LIGHT TO MODERATE RAIN SHOWERS REMAIN OVER MUCH OF LYON 
COUNTY...AND CONTINUED FLOODING STILL POSES A GREAT THREAT TO 
MOTORISTS.  DO NOT DRIVE OVER ROADS THAT APPEAR TO HAVE ANY AMOUNT 
OF WATER OVER THEM.

LOCATIONS IMPACTED INCLUDE...
EMPORIA...OLPE...HARTFORD...NEOSHO RAPIDS...AMERICUS...READING AND
ADMIRE.

THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 118 AND 146.

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 128 AND 143.

DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD.

MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES. NEVER ATTEMPT TO
CROSS FLOWING WATER IN A CAR OR ON FOOT.

LAT...LON 3817 9635 3817 9596 3864 9596 3863 9634

$$
000 
WGUS73 KTOP 310128
FFSTOP

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
822 PM CDT TUE MAY 30 2006

KSC111-310132-
LYON-
822 PM CDT TUE MAY 30 2006

...THE FLASH FLOOD WARNING FOR LYON COUNTY EXPIRES AT 830 PM CDT...

THE HEAVIEST RAINS HAVE MOVED OFF TO THE EAST OF LYON COUNTY...AND 
COUNTY OFFICIALS REPORT THAT ALL MAJOR FLOODING HAS SUBSIDED IN THE 
CITY OF EMPORIA.  LOW LYING AREAS MAY REMAIN PRONE TO FLOODING 
OVERNIGHT...BUT ROADS HAVE BEEN REPORTED CLEAR OF WATER THROUGHOUT 
LYON COUNTY.  IF TRAVELERS COME ACROSS ROADS WITH WATER OVER 
THEM...THEY ARE ENCOURAGED TO CONTACT LOCAL LAW ENFORCEMENT AND FIND 
AN ALTERNATE ROUTE OF TRAVEL.  DO NOT DRIVE OVER ROADS WITH ANY 
AMOUNT OF WATER OVER THEM.  WATER CAN DISGUISE ROADS THAT ARE WASHED 
OUT...ESPECIALLY AT NIGHT.  MOST DEATHS IN FLOODING OCCUR IN 
AUTOMOBILES.  NEVER ATTEMPT TO CROSS FLOWING WATER IN A CAR OR ON 
FOOT.

LAT...LON 3817 9635 3817 9596 3864 9596 3863 9634

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at May 30, 2:45 PM CDT, 2 hours 42 minutes earlier.

Area forecast discussion, May 30, 2:45 PM CDT, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
245 PM CDT TUE MAY 30 2006

.DISCUSSION...

TONIGHT AND WEDNESDAY...MAIN FORECAST CHALLENGE IS PRECIPITATION
CHANCES. LOW LEVEL BAROCLINIC ZONE REMAINS NEARBY AND NEARLY
PARALLEL TO UPPER FLOW. CONVECTIVE BOUNDARIES FROM OVERNIGHT MCS TO
THE NORTHEAST AND WEST HAVE HELPED TO PRODUCE SCATTERED CONVECTION
THIS AFTERNOON AS HEATING HAS ACTED ON MOISTURE IN PLACE TO REACH
CONVECTIVE TEMPS. CONTINUED HEATING INTO THE LATE AFTERNOON SHOULD
PROVIDE ENOUGH INSTABILITY FOR CONTINUED PULSE-TYPE STORMS INTO THE
EVENING HOURS. ATTENTION WILL THEN LIKELY NEED TO BE MOVED WEST
WHERE ANOTHER MCS MAY DEVELOP IN THE HIGH PLAINS AS WEAK UPPER WAVES
MOVE THROUGH THE WESTERN CONUS TROF. WEAK STEERING FLOW WILL MAKE
FORECAST OF ITS MOVEMENT DIFFICULT BUT APPEARS THE SOUTHERN COUNTIES
SHOULD HAVE THE BEST CHANCES OF SEEING ITS ASSOCIATED RAIN.
BAROCLINIC ZONE SHOULD SLOWLY SHIFT SOUTHEAST WITH REPEATED COLD
POOLS BEING THE MAIN DRIVING FORCE STILL FEEL CHANCE POPS ARE CALLED
FOR FOR AT LEAST THE MORNING HOURS. AS PREVIOUSLY ALLUDED
TO...SEVERE THREATS APPEAR TO BE LIMITED TO HAIL AND DOWNBURST WINDS
IN THE MOIST AND WEAKLY SHEARED ENVIRONMENT. WILL ALSO NEED TO WATCH
FLOODING WITH HIGH MOISTURE CONTENT...SLOW MOVING STORMS...AND WET
ANTECEDENT GROUND CONDITIONS FOR SOME AREAS...BUT NOT ENOUGH
CONFIDENCE IN COVERAGE AND LOCATION OF HEAVY RAIN FOR A WATCH. HAVE
GONE WITH WEDNESDAY MAX TEMPS A LITTLE BELOW TODAYS LEVELS BUT
OVERALL ONLY SMALL CHANGES TO PREVIOUS FORECAST.

WEDNESDAY NIGHT AND THURSDAY...LOOKS LIKE WEAK BOUNDARY WILL FINALLY
PUSH SOUTH OF THE AREA WEDNESDAY NIGHT / EARLY THURSDAY MORNING
BRINGING AN END TO ANY PRECIPITATION. SURFACE HIGH PRESSURE BUILDS
SOUTH INTO REGION ON THURSDAY. TEMPERATURES SHOULD BE NEAR CLIMATE
NORMALS WITH HIGHS IN THE LOW 80S AND LOWS AROUND 60.

FRIDAY THROUGH TUESDAY...MEDIUM RANGE MODELS CONTINUE TO BE IN GOOD
AGREEMENT WITH BUILDING H5 HIGH ACROSS THE SOUTHWEST INTO THE
CENTRAL PLAINS.  AT THE SURFACE...LEE SIDE TROUGH REMAINS STEADY
BRINGING SOUTHERLY FLOW AND GOOD WAA THROUGH THIS TIME PERIOD. ALL
THIS SPELLS OUT A WARMING TREND FOR THE AREA WITH 850 TEMPS SURGING
FROM THE MID/UPPER TEENS TO THE 22-24C RANGE...BRINGING WELL ABOVE NORMAL
HIGHS IN THE LOW 90S BY MONDAY. GFS SHOWS A WEAK BOUNDARY MOVING
ACROSS THE CWA MONDAY NIGHT / TUESDAY...BUT WILL KEEP GOING FORECAST
DRY AND WAIT FOR SOME BETTER SIGNALS.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, May 30, 2:55 PM CDT, 2 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
255 PM CDT TUE MAY 30 2006

KSZ008>012-020>024-026-034>040-054>056-058-059-312000-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
255 PM CDT TUE MAY 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL AFFECT MUCH OF THE AREA THIS AFTERNOON AND
EVENING...WITH MORE POSSIBLY DEVELOPING OVERNIGHT. A FEW OF THE
THUNDERSTORMS MAY BECOME SEVERE...WITH THE MAIN HAZARDS BEING LARGE
HAIL AND DAMAGING STRAIGHT LINE WINDS. LOCALIZED FLOODING WILL
ALSO BE POSSIBLE...ESPECIALLY IN AREAS THAT RECENTLY RECEIVED
HEAVY RAINS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORM CHANCES WILL CONTINUE ON WEDNESDAY AND WEDNESDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD NOT BE NEEDED THIS AFTERNOON OR TONIGHT. SPOTTERS
ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS IN EXCESS OF ONE INCH.

In the hours before

Special weather statement, May 30, 2:05 PM CDT, 3 hours 22 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
205 PM CDT TUE MAY 30 2006

KSZ034-301945-
OTTAWA-
205 PM CDT TUE MAY 30 2006

THROUGH 245 PM CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 5 MPH
ACROSS PORTIONS OF NORTH CENTRAL KANSAS. NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE
HAIL...STRONG WINDS OF 40 TO 50 MPH AND VERY HEAVY RAIN. SOME
COMMUNITIES THAT COULD BE AFFECTED INCLUDE MINNEAPOLIS AND
BENNINGTON.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
Special weather statement, May 30, 4:33 PM CDT, 54 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
433 PM CDT TUE MAY 30 2006

KSZ054-302230-
LYON-
433 PM CDT TUE MAY 30 2006

THROUGH 530 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHWEST AT 20
MPH ACROSS PORTIONS OF LYON COUNTY. NATIONAL WEATHER SERVICE DOPPLER
RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL...
STRONG WINDS OF 40 TO 50 MPH AND HEAVY RAIN. SOME COMMUNITIES THAT
COULD BE AFFECTED INCLUDE EMPORIA...NEOSHO RAPIDS...HARTFORD...OLPE
AND AMERICUS. MOTORISTS ALONG THE KANSAS TURNPIKE BETWEEN MILE
MARKERS 122 AND 136 AND MOTORISTS ALONG INTERSTATE 35...BETWEEN MILE
MARKERS 128 AND 141 COULD ALSO BE AFFECTED.

THE STORM MAY STRENGTHEN OVER THE NEXT SEVERAL MINUTES. BE READY TO
TAKE SHELTER IN CASE A WARNING IS ISSUED.

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 7:58 PM CDTSevere Thunderstorm WarningTOPRepublic, Washington47 min
May 29, 8:46 PM CDTSevere Thunderstorm WarningTOPWashington44 min
May 29, 9:02 PM CDTSevere Thunderstorm WarningTOPOttawa43 min
May 29, 9:23 PM CDTTornado WarningTOPWashington37 min
May 29, 9:31 PM CDTFlash Flood WarningTOPWashington3 hr
May 30, 5:10 PM CDTSevere Thunderstorm WarningTOPLyon35 min
May 30, 5:59 PM CDTFlash Flood WarningTOPAnderson, Coffey, Franklin, Osage3 hr

Nearby

Flash Flood Warnings in Kansas, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.